Virginia, 2016High Wind in Virginia, January 12, 2016
January 12, 2016 · NWS LWX · 1 event in 1 county or zone
Tight surface pressure gradient with approaching cold front combining and strong winds aloft combined with strong low level lapse rates, resulting in gusts between |50-65 mph to mix to the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight surface pressure gradient with approaching cold front combining and strong winds aloft combined with strong low level lapse rates, resulting in gusts between |50-65 mph to mix to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 12, 9:03 PM EST, 2 minutes earlier.
Area forecast discussion, Jan 12, 9:03 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
903 PM EST TUE JAN 12 2016
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST TONIGHT. HIGH PRESSURE WILL
BUILD SOUTH OF THE AREA ON WEDNESDAY AND PASS EASTWARD INTO THE
ATLANTIC BY FRIDAY. A COMPLEX LOW PRESSURE SYSTEM WILL MOVE
NORTHEAST ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE WILL SLOWLY BUILD EASTWARD INTO THE REGION SUNDAY AND
MONDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
THE HEAVIER SNOW SHOWERS HAVE MOVED TO THE BAY AS OF 9 PM. COLD
FRONT APPEARS TO BE BISECTING THE AREA BASED ON DEW POINTS IN THE
TEENS TO THE WEST AND 20S TO THE EAST. AS THE FRONT AND VORT MAX
ALOFT CONTINUE TO PUSH EAST...SUPPORT FOR ANY LINGERING FLURRIES
OR LIGHT SNOW SHOWERS WILL END EAST OF THE HIGHER APPALACHIANS.
HOWEVER...LESS-THAN-INCH AMOUNTS HAVE COATED MANY LOCATIONS
ACROSS THE NORTHERN HALF OF THE CWA...AND AS TEMPERATURES TUMBLE
TONIGHT WET PAVEMENT COULD BECOME ICY.
WHILE WINDS HAVE BEEN GUSTY...ADVISORY LEVEL GUSTS HAVE BEEN
ISOLATED. SMALL NEAR-SFC INVERSION ON 00Z IAD SOUNDING MAY HAVE
SOMETHING TO DO WITH THIS. HOWEVER WITH POST-FRONTAL PRESSURE
SURGE YET TO ARRIVE ACROSS THE ENTIRE AREA (FOR EXAMPLE...A 44 KT
GUST WAS RECORDED AT PETERSBURG WV WITH IT) AND STRONG WINDS
REMAIN JUST OFF THE SFC...WILL CONTINUE WIND ADVISORY UNTIL
MIDNIGHT. INVERSION DROPS AFTER THAT AND LLVL WIND FIELD WEAKENS.
OFF TO THE WEST...UPSLOPE SNOW HAS BECOME MORE SPORADIC (BASED ON
WEB CAMS AND 2G4 VSBY) AND WOULD EXPECT ADDITIONAL AMOUNTS
OVERNIGHT TO BE LIGHT. THEREFORE THE WINTER WX ADVISORY WILL
LIKELY BE ABLE TO EXPIRE AT 10 PM.
THE COLD AIR AND CONTINUED GUSTY WINDS AFTER MIDNIGHT LOOK TO
DRIVE WIND CHILLS DOWN BELOW -10 ALONG THE ALLEGHENY FRONT WILL BE
COVERED BY A WIND CHILL ADVISORY STARTING AT 10 PM AND LASTING
UNTIL EARLY WEDNESDAY. FURTHER EAST...WIND CHILLS SHOULD GENERALLY
STAY ABOVE ZERO...AS WHILE TEMPS WILL BE DROPPING INTO THE TEENS
AND LOWER 20S...WINDS WILL ALSO BE DIMINISHING OVERNIGHT AS THE
GRADIENT RELAXES AND WINDS ALOFT DIMINISH.
FOR WEDNESDAY IT SHOULD BE PRETTY QUIET FOR THE BALANCE OF THE DAY
AS HEIGHTS GENERALLY RISE AND HIGH PRESSURE PASSING MOSTLY TO OUR
SOUTH NOSES NORTHWARD INTO THE AREA. WINDS WILL BE DIMINISHING
THROUGH THE DAY WITH THE RELAXING GRADIENT. MAIN STORY WILL BE
THE COLD TEMPS WITH HIGHS STAYING MOSTLY BELOW FREEZING.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
WEAK DISTURBANCE PASSES MOSTLY TO THE NORTH WEDNESDAY NIGHT.
CLOUDS WILL INCREASE BUT MOST PRECIP...SNOW SHOWERS...SHOULD BE
CONFINED TO THE ALLEGHENY FRONT AND POINTS NORTH AND WEST.
A SHORTWAVE TROUGH SHOULD BE EXITING THE MID-ATLANTIC REGION
THURSDAY MORNING. SNOW SHOWERS WILL BE TAPERING OFF ALONG AND WEST
OF THE ALLEGHENY FRONT. HIGH PRESSURE WILL BE IN CONTROL THURSDAY
NIGHT INTO FRIDAY AND DRY CONDITIONS ARE EXPECTED. TEMPS WILL BE
NEAR NORMAL THURSDAY AND THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
COASTAL LOW DEVELOPS AND MOVES UP THE SOUTHEAST COAST
FRIDAY...WITH INCREASING CLOUDS THROUGH THE DAY. QPF HOLDS OFF
TILL FRIDAY AFTERNOON/EVENING WITH GFS MORE AGGRESSIVE THAN ECMWF
ON TIMING/QPF. FORECAST PROFILES INDICATE ALL LIQUID IN MOST
LOCATIONS...THOUGH CAN NOT YET RULE OUT SOME MIXED WINTRY P-TYPES
FRIDAY INTO SATURDAY IN THE WEST/NORTHWEST WITH LOW-LEVEL TEMPS
NEAR FREEZING. PRECIP QUICKLY EXITS THE AREA BY MIDDAY SATURDAY AS
SFC LOW PULLS AWAY FROM THE AREA...ONLY EXCEPTION WILL BE IN THE
UPSLOPE AREAS...WHERE OFF- AND-ON UPSLOPE SNOW SHOWERS ARE
POSSIBLE THROUGH THE WEEKEND.
SURGE OF ARCTIC AIR ARRIVES SUNDAY INTO MONDAY...WITH HIGH
TEMPERATURES MONDAY AOB 32F IN MOST LOCATIONS...BRISK WINDS WILL
ALSO KEEP WIND CHILLS IN THE UPPER TEENS TO LOW 20S.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
THREAT FOR HEAVIER SNOW SHOWERS IS RAPIDLY DIMINISHING WITH NO
FLAKES EXPECTED AFTER 03Z. HAVE DROPPED WIND GUSTS SLIGHTLY...AS
40 KT GUSTS MAY BE FAIRLY ISOLATED (BUT NOT IMPOSSIBLE). THE GUSTS
WILL CONTINUE TO DIMINISH TONIGHT AND DEFINITIVELY BY DUSK
WEDNESDAY. REMAINING CIGS WILL SCATTER OUT OVER THE NEXT FEW HOURS
WITH NO FURTHER ISSUES EXPECTED THROUGH THURSDAY NIGHT AS HIGH
PRESSURE BUILDS.
VFR CONDITIONS EXPECTED THROUGH MOST THE DAY FRIDAY. RAIN DEVELOPS
FRIDAY AFTERNOON AND CONTINUES THROUGH SATURDAY MORNING...WITH
SUB-VFR CIGS AND VSBYS POSSIBLE DURING THIS TIME.
&&
.MARINE...
COLD FRONT WILL CROSS THE WATERS LATE THIS EVENING. GALE GUSTS
HAVE BEEN SPORADIC BUT THREAT REMAINS PRESENT. THE W TO NW WIND
GUSTS SHOULD GRADUALLY WEAKEN TOWARD DAWN...WHEN THE GALE WARNING
WILL BECOME A SCA.
SCA LIKELY TO CONTINUE THRU THE MORNING BUT CONTINUED RELAXATION
MAY ALLOW IT TO BE DROPPED DURING THE AFTERNOON FOR SOME PARTS OF
THE WATERS. THE MOST OPEN PARTS OF THE BAY MAY KEEP SCA GUSTS INTO
THE EVENING.
SUB-SCA THURSDAY AND THURSDAY NIGHT. WINDS REMAIN BELOW SCA
THROUGH MUCH OF FRIDAY. STILL SOME UNCERTAINTY WITH TRACK OF
LOW...CURRENT FORECAST KEEPS TRACK FAR ENOUGH FROM OUR AREA THAT
GUSTS REMAIN AOB SCA. WINDS INCREASE SUNDAY INTO MONDAY WITH SCA
POSSIBLE IN THE STRONG CAA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DCZ001.
MD...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ003>006-011-
013-014-016>018-502>508.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MDZ501.
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ025>031-040-
052>054-501-504>508.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
VAZ503.
WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR VAZ503.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ050>053-055-
502-504-506.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
WVZ501-503-505.
WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR WVZ501-503-
505.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR
ANZ530>543.
GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...HAS/RCM
LONG TERM...MSE
AVIATION...ADS/HAS/MSE/RCM
MARINE...ADS/HAS/MSE/RCMHazardous weather outlook, Jan 12, 6:23 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EST TUE JAN 12 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
623 PM EST TUE JAN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SNOW SHOWERS ARE LIKELY THIS EVENING. MINOR ACCUMULATIONS MAY
PRODUCE SLICK SPOTS ON UNTREATED ROADWAYS.
A WIND ADVISORY IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS AS WELL AS SOUTHERN MARYLAND THROUGH MIDNIGHT.
WIND GUSTS UP TO 50 MPH ARE EXPECTED DURING THIS TIME.
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
REPORTS THIS EVENING WOULD BE GREATLY APPRECIATED.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131230-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
623 PM EST TUE JAN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND
WEST OF THE ALLEGHENY FRONT THROUGH THIS EVENING. SNOWFALL
ACCUMULATIONS AROUND 2 TO 4 INCHES ARE EXPECTED.
EAST OF THE ALLEGHENY FRONT...SNOW SHOWERS ARE LIKELY THIS
EVENING. MINOR ACCUMULATIONS MAY PRODUCE SLICK SPOTS ON UNTREATED
ROADWAYS.
A WIND ADVISORY IS IN EFFECT FOR THE BLUE RIDGE MOUNTAINS AND
POTOMAC HIGHLANDS AS WELL AS PORTIONS OF NORTHERN
VIRGINIA...NORTHERN AND CENTRAL MARYLAND...AND EASTERN WEST
VIRGINIA THROUGH MIDNIGHT. WIND GUSTS AROUND 50 MPH ARE EXPECTED
DURING THIS TIME.
A WIND CHILL ADVISORY IS IN EFFECT TONIGHT FOR LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT IN WEST VIRGINIA AND VIRGINIA.
GUSTY WINDS AND COLD TEMPERATURES WILL CAUSE WIND CHILLS TO BE
AROUND 10 TO 20 DEGREES BELOW ZERO...ESPECIALLY ALONG THE RIDGE
TOPS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND CHILL ADVISORY IS IN EFFECT WEDNESDAY MORNING FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT IN WEST VIRGINIA
AND VIRGINIA. WIND CHILLS AROUND 10 TO 20 DEGREES BELOW ZERO ARE
EXPECTED...ESPECIALLY ON THE RIDGE TOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
REPORTS THIS EVENING WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jan 12, 7:59 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 PM EST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM SNOW SWOOPE 38.16N 79.21W
01/12/2016 E0.1 INCH AUGUSTA VA BROADCAST MEDIA
&&
EVENT NUMBER LWX1600064
HTSLocal storm report, Jan 12, 8:04 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 PM EST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM SNOW 3 WSW LINEBORO 39.71N 76.90W
01/12/2016 M0.4 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1600065
HTSLocal storm report, Jan 12, 8:17 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM SNOW 1 NNE WASHINGTON GROVE 39.15N 77.17W
01/12/2016 E0.0 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1600066
DHLocal storm report, Jan 12, 8:23 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
823 PM EST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM SNOW LAUREL 39.10N 76.86W
01/12/2016 E0.1 INCH PRINCE GEORGES MD PUBLIC
&&
EVENT NUMBER LWX1600067
HTSLocal storm report, Jan 12, 8:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM SNOW 1 SSE SIMPSONVILLE 39.17N 76.87W
01/12/2016 M0.1 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1600068
DHLocal storm report, Jan 12, 8:58 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW CHURCHVILLE 38.23N 79.16W
01/12/2016 E0.0 INCH AUGUSTA VA BROADCAST MEDIA
&&
EVENT NUMBER LWX1600069
HTSHigh Wind, Central Virginia Blue Ridge
- When
- January 12, 9:05 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 12, 201610 injured · 3 events
- Lake-Effect Snow in New York, January 12 to 14, 2016$288,000 · 11 events
- Winter Weather in Ohio, January 12, 201627 events
- Winter Weather in Indiana, January 12, 201622 events
- Heavy Snow in Maine, January 12 to 13, 201612 events
- Heavy Snow and Damaging Winds in California, January 12 to 15, 2016$6,000 · 83 kt wind · 10 events
- Heavy Snow in Maine, January 12 to 13, 20169 events
- Winter Weather in Ohio, January 12, 20168 events
- Heavy Snow in Washington, January 12 to 13, 20166 events
- Winter Storm and Winter Weather in Michigan, January 12, 20165 events
- High Surf in California, January 12 to 13, 20165 events
- Winter Weather in West Virginia, January 12, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614530.